Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 112, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 1996, 3:26 PM EDT for Bedford County, Roanoke County, Virginia. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1996, 3:26 PM EDT (19:26 UTC)
- Expired
- Jun 24, 1996, 4:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bedford County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 3:30 PM EDT | Hail 1 | Vinton, VA | |
| Jun 24, 3:30 PM EDT | Hail 0.75 | Vinton, VA | |
| Jun 24, 3:35 PM EDT | Thunderstorm Wind | Western Portion, VA | |
| Jun 24, 3:50 PM EDT | Hail 1.75 | Montvale, VA | |
| Jun 24, 4:10 PM EDT | Thunderstorm Wind | Southeast Portion, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:47 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 24, 1:47 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 150 PM EDT MON JUN 24 1995 SHORT DISCUSSION... WATCH IS OUT FOR MOST OF CWA UNTIL 23Z. WX PROGRESS AS EXPTD. RAD CMP SHWD LINE OF SHWRS AND TSMS FROM STATE COLLEGE PA THRU WRN PORTIONS OF CWA TO TRI. SFC LOW WL MOVE EWD FRM GRT LKS INTO NEW ENG DURG PD WITH ASSOCD CD FNT TRAILING S. CD FNT SWINGS THRU FA TA AND TNGT WITH SHWRS AND TSTMS. SOME TSTMS WL CONTAIN HEAVY RAIN...GUSTY WINDS AND HAIL. WSFOS COOR CALLS ARE WELCOMED. ROA 70/88/62/83 4100 KK
In the hours before
Special weather statement, Jun 24, 11:51 AM EDT, 3 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-241600 SEVERE THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA NOON MON JUN 24 1996 ...THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A FRONTAL SYSTEM MOVING INTO THE MID-ATLANTIC REGION THIS AFTERNOON WILL STRENGTHEN AND PROVIDE A FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE VIRGINIAS AND INTO NORTHERN NORTH CAROLINA. SOME OF THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...HEAVY RAINS AND LARGE HAIL. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND THEN SPREAD EAST INTO THE PIEDMONT. SOME STORMS COULD BECOME ESPECIALLY INTENSE OVER THE VIRGINIA PIEDMONT. SKYWARN SPOTTERS WILL LIKELY BE ACTIVATED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. KK
Special weather statement, Jun 24, 1:11 PM EDT, 2 hours 15 minutes before
VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 109 PM EDT MON JUN 24 1996 ...A SEVERE THUNDERSTORMS IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND MOST OF WESTERN VIRGINIA UNTIL 7 PM TONIGHT... REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM IN AN CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREAjTENING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 36 min |
| Jun 24, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 49 min |
| Jun 24, 2:24 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 36 min |
| Jun 24, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 50 min |
| Jun 24, 3:09 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 51 min |
| Jun 24, 3:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Rockbridge, City of Buena Vista, City of Lexington | 66 min |
| Jun 24, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 33 min |
| Jun 24, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 50 min |
| Jun 24, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jun 24, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 51 min |
| Jun 24, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | 51 min | |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 51 min |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | City of Danville | 51 min |
| Jun 24, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 52 min |
| Jun 24, 1:43 PM EDT | Severe Thunderstorm Warning | RNK | Watauga, Wilkes | 52 min |
| Jun 24, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.